Pennsylvania, 2012

Tornadoes and Flash Flooding in Pennsylvania, September 27, 2012

September 27, 2012 · NWS PBZ · 9 events in 2 counties and zones

A surface low pressure system was moving across the upper Ohio Valley towards the Pittsburgh area associated with showers. As the system moved over Allegheny County, it strengthened and spawned heavy rain with windy conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A surface low pressure system was moving across the upper Ohio Valley towards the Pittsburgh area associated with showers. As the system moved over Allegheny County, it strengthened and spawned heavy rain with windy conditions. Some of the winds had mixed down with the heavy showers causing sporadic areas of damage. Before the center of the low started crossing Allegheny County, very small vortices spun up on the southern side of the low, producing two weak and short lived tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 27, 2:56 PM EST, 1 minute earlier.

Area forecast discussion, Sep 27, 2:56 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU SEP 27 2012

.SYNOPSIS...
RAIN WILL CONTINUE THIS EVENING AS LOW PRESSURE MOVES ACROSS THE
UPPER OHIO VALLEY. THE SYSTEMS COLD FRONT WILL PUSH SOUTH OF THE
AREA LATER TONIGHT BRINGING COOLER TEMPERATURES AND DRIER
CONDITIONS FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORTWAVE MOVING ALONG THE STALLED FRONT WILL MAINTAIN RAIN FOR
THE EVENING. THE FRONT SHOULD BE PULLED SUFFICIENTLY SWD FOLLOWING
PASSAGE OF THE DISTURBANCE TO DIMINISH RAIN.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
COOLER AND DRIER AIR IS PROGGED TO ADVECT OVR THE REGION IN THE
WAKE OF THE FRONT. PCPN FREE WEATHER WITH SUB NORMAL TEMPS IS THUS
FORECAST THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE CONSENSUS OF ALL LARGE SCALE MODEL GUIDANCE SUGGESTS A
DEEPENING UPPER LEVEL LOW WILL DIG SOUTHWARD FROM JAMES BAY AND MOVE
OVR EASTERN OHIO BY SUNDAY AFTERNOON. COOLER TEMPERATURES CAN THUS BE
EXPECTED FOR SUNDAY ALONG WITH AN INCREASING CHANCE OF SHOWERS.

BY SUNDAY NIGHT AND MONDAY...THE UPPER LOW IS PROJECTED TO BEGIN
FILLING/DVLPG NORTHEASTWARD. SOME SHOWERS MAY LINGER INTO SUNDAY
NIGHT BEFORE ENDING...BUT GENERALLY DRY WEATHER IS ANTICIPATED FOR
THE FIRST HALF OF THE WORK-WEEK AS HIGH PRESSURE BUILDS. TEMPERATURES
WILL SLOWLY MODERATE INTO THE MIDDLE OF THE WEEK. AS THE HIGH
PRESSURE MOVES OFF THE EAST COAST THE RETURN FLOW FROM THE GULF
WILL BRING AN INCREASING THREAT OF SHOWERS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
IFR CIGS CONTINUE TO PLAGUE MANY OF THE SITES AS LARGE RAIN AREA
MOVES ACROSS THE REGION. ALTHOUGH RAIN WILL END...RESTRICTIONS
ARE EXPECTED TO CONT OVRNGT AS COOLER AIR INTERACTS WITH THE
SATURATED BNDRY LYR. CONDITIONS SHOULD IMPROVE TO VFR FROM WEST
TO EAST FRIDAY AS HIGH PRESSURE BUILDS OVERHEAD BRIEFLY.

.OUTLOOK FRIDAY NIGHT THROUGH TUESDAY/...
CONDITIONS SHOULD GENERALLY REMAIN VFR SATURDAY. UPPER LOW DROPS
SOUTHWARD SAT NIGHT BRINGING ANOTHER CHANCE FOR RESTRICTIONS SUNDAY
AND MONDAY. VFR RETURNS TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Sep 27, 2:07 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EDT THU SEP 27 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-280715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
307 AM EDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 39 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 2 tornado, 1 high wind. Local standard time, as filed.

Tornado, Washington

When
September 27, 2:57 PM EST to 3:00 PM EST
Where
Washington County, 0.52 mi NW of Eighty Four to 0.4 mi NNW of Wylandville
Rating
EF0
Path length
1.46 mi
Path width
150 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
40.186, -80.136

An NWS survey found a EF0 tornado with maximum estimated speeds of 80 to 85 MPH. A concentrated damage swath was encountered along Route 519 in Eighty Four to along Brownlee road near Gambles. Damage consisted of snapped and uprooted hardwood and softwood trees and destruction of small outbuildings and modest shingle removal on a structure. A car was blown onto its side along route 519 during the tornado. This tornado also was confirmed by video submitted to the national weather service.

Tornado, Allegheny

When
September 27, 3:44 PM EST to 3:45 PM EST
Where
Allegheny County, 0.38 mi ESE of Duquesne to 0.43 mi E of Duquesne
Rating
EF0
Path length
0.3 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.367, -79.864

An NWS survey found and EF0 tornado with estimated maximum winds of 70 to 80 MPH. Damage to trees was noted along and southwest of Grant Avenue Extension in West Mifflin. Softwood trees and large hardwood tree limbs were snapped and dragged. Cemetery headstones were blown over. The exposed front porch of a home was uplifted and deposited on the roof of the home.

Thunderstorm Wind, Allegheny

When
September 27, 3:44 PM EST
Where
Allegheny County, 0.69 mi S of Duquesne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.360, -79.870

The 911 call center reported a power pole knocked down.

Thunderstorm Wind, Allegheny

When
September 27, 4:20 PM EST
Where
Allegheny County, 1.08 mi NW of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.440, -79.996

The 911 call center reported trees down.

High Wind, Allegheny

When
September 27, 4:20 PM EST
Where
Allegheny forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

A trained spotter reported trees and power lines down in Penn Hills.

Flash Flood, Allegheny

When
September 27, 4:30 PM EST to 6:30 PM EST
Where
Allegheny County, 0.36 mi NNW of Clairton to 0.69 mi NNW of East Mc Keesport
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.305, -79.903

Flash fLooding was reported in Clairton, Wilkins Township, and Baldwin where a vehicle rescue was performed.

Thunderstorm Wind, Allegheny

When
September 27, 4:40 PM EST
Where
Allegheny County, Millvale
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.480, -79.980

Severak trees were reported down in Millvale.

Flash Flood, Allegheny

When
September 27, 4:55 PM EST
Where
Allegheny County, 0.13 mi E of Aspinwall to 0.53 mi E of Aspinwall
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.480, -79.877

The 911 call center reported 10 inches of water flowing across Nadine Road.

Flash Flood, Allegheny

When
September 27, 5:15 PM EST to 6:30 PM EST
Where
Allegheny County, 0.97 mi SW of Blawnox to 0.98 mi SW of Blawnox
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.492, -79.865

The 911 center reported Center Ave buckling due to heavy rainfall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyThe tornado archive for Pennsylvania, 2012Warnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406688, 406689, 406692, 406690, 406693, 406684, 406691, 406685, 406687.